Medicine, Your Teeth and You

The next time you pop a pill, ask yourself this question: What will this medicine do to my mouth and teeth?

Generally speaking, medicines are designed to make you feel better. But all drugs, whether taken by mouth or injected, come with a risk of side effects. Medicines used to treat cancer, high blood pressure, severe pain, depression, allergies, and even the common cold can have a negative impact on your dental health. That’s why your dentist, not just your doctor, should always know about all the medications you are taking

Xerostomia (also known as dry mouth) is defined as reduced or absent flow of saliva in our mouths. It is a symptom that is very common and is often seen as a side effect of many types of medications.

Tooth decay is very common and may progress much more aggressively. The lack of saliva can cause the decay to appear in areas that are not as common such as near the gumline and on the root surfaces. It can also increase the incidence and advancement of periodontal disease (gum and bone around the teeth). Tooth decay and periodontal disease are a virtual guarantee to tooth loss. Here are some other typical conditions caused by dry mouth:

  • Fungal infections of the oral cavity (oral candidiasis)
  • altered taste sensations such as a “metallic” taste, and altered sense of smell
  • burning or tingling sensation in the mouth
  • difficulty chewing and swallowing, especially dry foods
  • bad breath (halitosis)
  • difficulty wearing dentures
  • dry, sore and cracked lips
  • thirst

Chemotherapy or radiation treatments cause dry mouth by damaging the salivary glands. Chemotherapy causes dry mouth by making saliva thicker. This is usually a temporary symptom that clears up about two to eight weeks after treatment ends. Radiation treatment to the head, face, or neck may also cause dry mouth. It can take six months or longer for the salivary glands to start producing saliva again after the radiation treatment ends. Although some people experience improvement during the first year after radiation treatment, many people will continue to experience some level of long-term dry mouth, especially if the radiation therapy was directed at the salivary glands.

It’s an eye-opener when you realize that 63 percent of the top 200 drugs prescribed in the US cause dry mouth. So what can you do?

  • chew sugar free gum orĀ  suck on sugar-free candies to stimulate the flow of saliva
  • limit caffeine intake as it can make your mouth drier
  • stop tobacco use (smoke and chew)
  • sip water regularly
  • try a mouthwash designed for dry mouth such as Biotene Dry Mouth Oral Rinse or ACT Total care Dry Mouth Rinse
  • breathe through your nose and not your mouth

Some medications can cause a buildup of gum tissue, a condition called “gingival overgrowth.” This is epecially true of high blood pressure medications that contain calcium channel blockers. Gum tissue becomes so swollen that it begins to grow over the teeth. Gingival overgrowth increases your risk of periodontal disease and creates a favorable environment for bacteria, which can damage surrounding tooth structures.

Good oral hygiene and more frequent visits to the dentist for teeth cleanings (perhaps every three to four months) can help lower your chances of developing this condition.

Remember, make sure you mention all medications you are taking and and treatments you are undergoing to your dentist so that he/she will be able to make the appropriate recommendations for your dental treatment!